Olmesartan-Induced Enteropathy: A Case of Recurrent Diarrhoea

  • Ana Rita Matos Serviço de Medicina Interna, Hospital de Braga, Braga, Portugal
  • Elisabete Coelho Unidade de Cuidados Intensivos Polivalente, Hospital de Braga, Braga, Portugal
  • Sofia Caridade Serviço de Medicina Interna, Hospital de Braga, Braga, Portugal

Keywords

Olmesartan, diarrhoea, sprue-like enteropathy

Abstract

A 77-year-old man with arterial hypertension and dyslipidaemia, treated with olmesartan/hydrochlorothiazide and simvastatin, was admitted with a 3-week history of anorexia, nausea, vomiting, profuse diarrhoea and weight loss. He was dehydrated and blood tests showed acute kidney injury. The aetiological study was inconclusive. The patient had a favourable clinical evolution during hospitalization and was discharged. However, after about 10 days at home, he was re-admitted to hospital with the same clinical presentation. It was noticed that olmesartan had not been prescribed during the previous admission but had been restarted on an outpatient basis. Biopsy examination showed duodenal mucosa with villous atrophy and polymorphic inflammatory infiltrate. Antibody testing for coeliac disease was negative. Based on these facts, it was hypothesized that the patient had olmesartan-induced enteropathy, which was subsequently confirmed.

VIEW THE ENTIRE ARTICLE

References

  • Carneiro L, Moreira A, Pereira A, Andrade C, Soares J, Silva A. Olmesartan-induced sprue like enteropathy. GE Port J Gastroenterol 2016;23(2):101–105.

  • Ianiro G, Bibbò S, Montalto M, Ricci R, Gasbarrini A, Cammarota G. Systematic review: sprue-like enteropathy associated with olmesartan. Aliment Pharmacol Ther 2014;40:16–23.

  • Gonakoti S, Khullar S, Rajkumar A. Olmesartan associated enteropathy: a rare underdiagnosed cause of diarrhea and weight loss. Am J Case Rep 2019;20:111–116.

  • Marietta EV, Nadeau AM, Cartee AK, Singh I, Rishi A, Choung RS, et al. Immunopathogenesis of olmesartan-associated enteropathy. Aliment Pharmacol Ther 2015;42(11–12):1303–1314.

  • Solano-Iturri G, García-Jiménez N, Solano-Iturri JD, Blanco-Sampascual S. Enteropatía sprue-like asociada a olmesartán: causa emergente de diarrea crónica asociada a fármacos. Rev Gastroenterol Mex 2018;83:71–72.

  • Burbure N, Lebwohl B, Arguelles-Grande C, Green P, Bhagat G, Lagana S. Olmesartan-associated sprue-like enteropathy: a systematic review with emphasis on histopathology. Hum Pathol 2016;50:127–134.

  • Heerasing N, Hair C, Wallace S. Olmesartan-induced enteropathy. Intern Med J 2015;45(1):117–118.

  • Théophile H, David XR, Miremont-Salamé G, Haramburu F. Five cases of sprue-like enteropathy in patients treated by olmesartan. Dig Liver Dis 2014;46(5):465–469.

  • Rubio-Tapia A, Herman ML, Ludvigsson JF, Kelly DG, Mangan TF, Wu TT, Murray JA. Severe spruelike enteropathy associated with olmesartan. Mayo Clin Proc. 2012 Aug;87(8):732-8. doi: 10.1016/j.mayocp.2012.06.003. Epub 2012 Jun 22. PMID: 22728033; PMCID: PMC3538487.

  • Texeira M, Macedo S, Martins A, Batista T, Novais A, Costa M, et al. Olmesartan-associated enteropathy: an unexpected cause of chronic diarrhoea. Eur J Case Rep Intern Med 2019;6:001093.
  • Published: 2020-05-15

    Issue: Vol 7 No 8 (view)

    Section: Articles

    How to cite:
    1.
    Matos AR, Coelho E, Caridade S. Olmesartan-Induced Enteropathy: A Case of Recurrent Diarrhoea. EJCRIM 2020;7 doi:10.12890/2020_001614.